Depression/Mental Health Expert Forum
Symptoms of Remeron Withdrawal
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Symptoms of Remeron Withdrawal

My first panic attacks began last year (right around the time I closed escrow on my house).  Shortly after, I had some non-specific (and very scary!) thoughts of suicide.  I was recommended to a psychiatrist and began taking Remeron in August 2002.  Since that time, I have completed Lucinda Bassett's "Attacking Anxiety and Deprerssion" program in conjunction with taking 15mg daily.  By September I was already feeling better.

Needless to say, my life and the way I approoach it are vastly different today.  My doctor and I decided that I would start to transition off the Remeron and live life using the skills I learned in the course.  Unfortunately, I think I am beginning to have very serious withdrawal symptoms (diarrhea, nausea, malaise).  Basically, I feel like I contracted food poisoning. This has been going on for a week now.

My doctor is out of the country until next month, and I was wondering what your patients experience when discontinuing drugs, especially Remeron.

There are many posts regarding withdrawal on various boards on the web, and most people indicate they feel lousy.  Their doctors, however, suggest that they should not have withdrawals (it's difficult to discern the truth, though).
Related Discussions
242532_tn?1269553979
You should definetly expect withdrawal symptoms from Remeron. YOu didn't say how long you have been tapering off.  It should be over a two to three week period of tapering off, lowering the dose, and then dose every other day, then stop.
6 Comments
Blank
Avatar_n_tn
You had a bad and idiosyncratic withdrawal symdrome from such a small dose of Remeron taken for just more than a year. The reason why doctors use antidepressant for panic attack is to avoid the withdrawal symptoms of Benzodiazepams. The former is not addictive while the latter causes dependence. By and large it is more difficult to wean someone off Benzothiazepam than antidepressant. You had experienced incredible difficulty stopping Remeron. Try tapering off Remeron slowly by cutting it in halves and than quarters over 4 weeks.
Blank
Avatar_n_tn
I was on 30mg for a couple of weeks.  Stopped cold without symptoms.  15mg is a low dose which might be prescribed for insomnia.  I would think insomnia would be the likely discontinuation symptom.  Could it be food poisoning?
Blank
Avatar_n_tn
March 24, 2004

Dear Peteypete:

I have just finished weaning off Remeron.  I have been taking it since 1999.  DX:  Moderate to severe panic disorder.  The medication helped me to get the therapy I needed to heal.

I know exactly what you mean about the "feeling as if you have food poisoning."  I feel as if I have a stomach virus, which is essentially the same thing.  

What other symptoms did you undergo?  

My skin is itching like crazy.  My doctor told me that I should expect some skin tingling, but my skin is itchy.  

I also have trouble sleeping as well as I use to with the Remeron.  My stomach feels as if I have a virus.  

Is there anything else that you've experienced?  

What other side effects or symptoms should one expect weaning off Remeron?  Will I go back to my old metabolism?  I gained about 30 pounds from the Remeron.  I went from a ravenous appetite to a nothing appetite, just like I used to.  Is this temporary until the drug withdraws?  

If there is anyone out there who has any answers I would really appreciate.  I tried to discuss what side effects I should expect with my pharmacist but she had no time for me.  I really do not want to go to my PCP because he is not the one prescribing these medications.  The PDR was no help.  I work in a hospital but I do not want to ask any of the doctors because I don't want them to know my personal business.

Is there anyone out there who has been through this or knows?


Blank
Avatar_n_tn
March 24, 2004

Dear Peteypete:

I have just finished weaning off Remeron.  I have been taking it since 1999.  DX:  Moderate to severe panic disorder.  The medication helped me to get the therapy I needed to heal.

I know exactly what you mean about the "feeling as if you have food poisoning."  I feel as if I have a stomach virus, which is essentially the same thing.  

What other symptoms did you undergo?  

My skin is itching like crazy.  My doctor told me that I should expect some skin tingling, but my skin is itchy.  

I also have trouble sleeping as well as I use to with the Remeron.  My stomach feels as if I have a virus.  

Is there anything else that you've experienced?  

What other side effects or symptoms should one expect weaning off Remeron?  Will I go back to my old metabolism?  I gained about 30 pounds from the Remeron.  I went from a ravenous appetite to a nothing appetite, just like I used to.  Is this temporary until the drug withdraws?  

If there is anyone out there who has any answers I would really appreciate.  I tried to discuss what side effects I should expect with my pharmacist but she had no time for me.  I really do not want to go to my PCP because he is not the one prescribing these medications.  The PDR was no help.  I work in a hospital but I do not want to ask any of the doctors because I don't want them to know my personal business.

Is there anyone out there who has been through this or knows?


Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank